Arizona, 2011

Flash Flood and Damaging Wind in Arizona, July 20, 2011

July 20, 2011 · NWS TWC · 2 events in 2 counties and zones

A tropical depression located over Baja California helped bring in additional moisture to southern Arizona. An upper level disturbance triggered thunderstorms,some of which produced locally heavy rainfall and wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A tropical depression located over Baja California helped bring in additional moisture to southern Arizona. An upper level disturbance triggered thunderstorms,some of which produced locally heavy rainfall and wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 1:50 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 1:50 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST WED JUL 20 2011

.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO AT LEAST EARLY NEXT WEEK. SOME STORMS WILL
GENERATE HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A VERY MOIST
AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.76 INCHES.
OTHER SOURCES SUCH AS THE GPS PW FROM THE U OF A AND THE DERIVED
PRODUCTS IMAGERY OF THE BLENDED TOTAL PW SHOW SIMILAR VALUES. IN
ADDITION...THE SOUNDING ALSO REVEALED VERY LITTLE TO NO FLOW IN THE
700-300MB LAYER. MODEL FORECAST SOUNDINGS SHOW THE WINDS REMAINING
VERY LIGHT THROUGHOUT THE DAY...SO WE ARE EXPECTING THE STORMS THAT
DEVELOP TODAY TO EXHIBIT VERY LITTLE MOVEMENT. WITH THAT SAID...THE
MAIN THREAT FOR THE STORMS THIS AFTERNOON WILL BE HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING.

VISIBLE SATELLITE IMAGERY CONTINUES TO SHOW PLENTY OF DEBRIS CLOUDS
OVER MAINLY CENTRAL PORTIONS OF MY FORECAST AREA...INCLUDING THE
TUCSON METRO AREA. THESE CLOUDS ARE SHOWING SIGNS OF ERODING...SO
ONCE THIS OCCURS CONVECTION SHOULD BEGIN TO DEVELOP AS INSOLATION
STARTS DOING ITS JOB. CONVECTION HAS ALREADY DEVELOPED OVER THE
WHITE MOUNTAINS OF EAST CENTRAL ARIZONA...INCLUDING NORTHERN
PORTIONS OF GREENLEE COUNTY. SO FAR THE HEAVIEST RAIN WITH THESE
STORMS HAS OCCURRED EAST AND SOUTH OF THE WALLOW FIRE BURN SCAR...SO
AS LONG AS THIS CONTINUES WE ARE NOT EXPECTING TO ISSUE ANY FLOOD
PRODUCTS AT THIS TIME...BUT STAY TUNED.

ELSEWHERE...THE LATEST RADAR MOSAIC SHOWS ISOLATED STORM DEVELOPMENT
OCCURRING OVER PORTIONS OF COCHISE...SANTA CRUZ AND CENTRAL PIMA
COUNTY. I INHERITED ISOLATED TO SCATTERED POPS FOR THIS AFTERNOON
AND SCATTERED TO NUMEROUS FOR THIS EVENING. SO FAR THIS SEEMS TO BE
THE WAY TO GO...BUT I WILL MONITOR SATELLITE AND RADAR TRENDS AND
MAKE FINAL ADJUSTMENTS RIGHT BEFORE ISSUANCE TIME.

MODELS SHOW THE RIDGE AXIS EXTENDING FROM THE CENTRAL PLAINS ACROSS
NEW MEXICO AND INTO SOUTHERN ARIZONA AND BAJA. THIS SETUP WILL
REMAIN QUASI-STATIONARY THROUGH THE REMAINDER OF THE FORECAST
PERIOD. THIS WILL RESULT IN EITHER LIGHT FLOW ALOFT OR WEAK
SOUTHEAST TO EAST FLOW ACROSS THE FORECAST AREA WHICH WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE AREA.

AS OF 18Z (11 AM MST) HURRICANE DORA WHICH WAS LOCATED AT 15.2 DEGS
N LAT AND 103.6 DEGS W LONGITUDE. THE STORM IS SO FAR SOUTH OF OUR
AREA THAT WE SHOULD NOT BE CONCERNED. HOWEVER...THE OFFICIAL TRACK
FROM THE NATIONAL HURRICANE CENTER MOVES IT NORTHWEST TOWARDS THE
SOUTHERN TIP OF BAJA...BUT STILL KEEPS IT A BIT LESS THAN 200 MILES
SOUTHWEST OF THE SRN TIP OF THE PENINSULA BY EARLY SATURDAY MORNING.
THIS COULD RESULT IN AN INCREASE IN MID LEVEL MOISTURE MOVING
NORTHWARD...ESPECIALLY FOR SUNDAY. SO...WE MAY SEE A SLIGHT INCREASE
IN ACTIVITY IF THIS OCCURS...BUT STILL PLENTY OF TIME TO SEE WHAT
THE STORM WILL DO OVER THE NEXT COUPLE OF DAYS. AT ANY RATE...MY
FORECAST DOES SHOW A SLIGHT INCREASE IN RAIN CHANCES OVER THE
WEEKEND AND ESPECIALLY FOR SUNDAY. OTHERWISE...JUST EXPECT SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK.

HIGHS WILL GENERALLY BE NEAR NORMAL FOR THURSDAY AND FRIDAY THEN 3
TO 5 DEGS BELOW NORMAL FOR THE REMAINDER OF THE FORECAST PERIOD.
LOWS WILL GENERALLY BE 3 TO 5 DEGS ABOVE NORMAL THROUGH THE ENTIRE
FORECAST PERIOD.

&&

.AVIATION...ISOLD TO SCT TSRA THRU 08Z THURSDAY. MVFR CIGS/VSBYS AND
WIND GUSTS OF 35-45 KTS IN THE VICINITY OF STRONGER TSRA. PRECIP TO
DECREASE IN COVERAGE 08Z-16Z THURSDAY. OTHERWISE...SCT-BKN CLOUDS AT
8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. STRONG...ERRATIC
AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND
EXHIBIT TYPICAL DIURNAL TRENDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 11:06 AM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1106 AM MST WED JUL 20 2011

AZZ503>515-210600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1106 AM MST WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING
OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. STRONG GUSTY WINDS IN
EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND
DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND
THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-210600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1106 AM MST WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND
DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND
THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 20, 4:10 PM MST to 4:20 PM MST
Where
Cochise County, 4.85 mi WSW of Lewis Spgs to 2.57 mi E of Sierra Vista
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
31.555, -110.207

Thunderstorm winds blew off the roof of an industrial building in Sierra Vista. Part of the roof knocked over a brick wall. Part of one wall of the building also collapsed. Several trees and branches were also downed in the same area.

Flash Flood, Pima

When
July 20, 8:30 PM MST to 9:00 PM MST
Where
Pima County, 3.87 mi SE of Sabino to 2.89 mi SE of Sabino
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.265, -110.768

Heavy rainfall occurred over eastern Tucson with rainfall amounts in excess of one inch in less than one hour. A swift water rescue was performed near Tanque Verde Road and Houghton Road. A motorist drove into four feet of water before the vehicle stalled, turned 180 degrees, then floated into a group of trees. Firefighters were able to pull him out safely.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329334, 329401.